From Carrollton, Georgia, USA:
I have had type 1 diabetes for 24 years. Last, year I first started to use the insulin pump for frequent low blood sugar events. My A1c has been at its lowest, 5.2 and its highest, 5.7. However, I have frequent low blood sugar reactions, some quite severe. These include convulsions, mood swings, memory loss and blackouts. I have spoken to my endocrinologist and he always recommends lowering my bolus dosage. I just seem to keep giving too much insulin for the meals that I eat. I am very athletic, workout five or six days per week, and my weight is considered good. I personally feel as if I have a psychological problem that consists of me keeping my blood sugars too low. I don't know if I should turn to psychological or dietary counseling because the problem persisted through numerous expert endocrinologists.
You said that this problem has persisted even after you have met with numerous expert endocrinologists. You asked if you should turn to psychological or dietary counseling, but I suggest you do both. I think it would be a good idea to meet with a dietitian who is knowledgeable about diabetes to discuss carbohydrate counting and bolus dosing. But, I would also recommend that you meet with a mental health counselor (psychologist or social worker) to talk about some of your anxiety about your blood sugar levels. Your diabetes health care team should be able to refer you to a dietitian and they may even know the name of a mental health care counselor who is knowledgeable about diabetes.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.